I am a 45-year-old man and quite healthy. Somehow, I got into the habit of taking multivitamins once a day. They are quite expensive. A friend of mine who has some medical knowledge told me I should stop, as multivitamins are unnecessary. What is correct?
Veteran pharmacist and pharmaceutical consultant Howard Rice comments:
This question can be answered simply, if indeed you have no health issues.
One should take vitamins and/or supplements, only if there is a reason to do so. This could be identified by your physician and pharmacist, who check blood tests and symptoms.
Taking multivitamins in Israel – where we have a plentiful supply of sunlight, fruits and vegetables – just for the sake of taking them is unnecessary.
Sometimes, taking vitamins that are unnecessary can be harmful to health.I am an 83-year-old woman. During my lifetime I have come down with some incredible ailments, but I have managed to live with them and make peace with them. I don’t know how much longer I will live, but this time, I feel that I don’t know how I can manage my problem. I find it worse than anything else that I have had.
I have Bell’s palsy. The doctors believe I contracted it from a herpes viral infection that I had in my mouth several weeks ago. I have seen many doctors, and they cannot give me any hope for a cure or to eliminate at least some of the discomfort. My symptoms include one eye that doesn’t close and keeps tearing, unending pain in one ear, pain on the entire side of my face, pain of the jaw and head and just about everything on the right side of my face.
I don’t know how much longer I will live, but I feel that I cannot live much longer like this. Is there is someone in Israel who can advise me?
Prof. Tamir Ben-Hur, chairman of the neurology department and director of clinical neurosciences at Hadassah-University Medical Center in Jerusalem’s Ein Kerem, replies:
Bell’s palsy is a very common disease, and it is indeed disturbing to the patient, but it is not dangerous. In fact, most patients improve, at least partially, to a situation where even if the face is not symmetrical, this does not interfere with function and is acceptable in terms of aesthetic appearance.
In the acute phase, we usually treat with a course of oral steroids, unless there is contraindication, such as diabetes. Treatment may be effective in shortening the time for recovery, as long as there is pain behind the ear.
Later on, there is no sense in giving steroids.
Sometimes, this disease is due to herpes viruses, and especially herpes zoster. Then, the combination of steroids and antiviral medication (acyclovir or valacyclovir) is helpful.
In most cases, this disease occurs due to inflammation of the facial nerve without any evidence for the virus. I hope this helps and that you feel better.
Veteran neurologist and expert in movement disorders Prof. Avinoam Reches adds: I am sorry to hear about your difficulty. The Bell’s palsy may in fact be a complication of the herpes virus and can take some time to fully recover.
There is no specific drug for the paralysis that distorts the face, but it will ease. Pain can be treated with a variety of drugs. I am sure that neurologists in Florida are aware of them; Israeli doctors don’t have unique expertise in the condition.
Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to email@example.com, giving your initials, age and place of residence.
Relevant to your professional network? Please share on Linkedin